Facebook Pixel
EmpowHER Guest

Throwing up and Birth control pills

By Anonymous May 30, 2015 - 10:35pm
Rate This

I have recently relapsed to being bulimic. Because of this I believe that i have ruined my stomach and I was diagnosed with gastritis and everything I eat I throw up because my stomach would be in so much pain that the only relief was to vomit. Anyways, I am sexually active and I do rely on my pill Junel fe 1/20. I recently had sex on the 24th and 2 days later (26th) i threw up 8 hours after i took my birth control pill. The next day I puked in the morning before i took my pill and then today (30th) I threw up again 6 hours after I took my pill. Right now I am terrified that my pill has become less effective in preventing pregnancy. But me and my bf always used withdrawal, is there a chance that i could become pregnant because of how much I threw up? Was my pill less effective after throwing up?

Add a Comment3 Comments


Hello and thank you for sharing your question.

  In general, throwing up within 4 hours after taking birth control pills reduces the effectiveness.  Since you throw up very frequently however, it could still reduce the effectiveness even though it was after 4 hours of taking it.

For now I suggest that you focus on your gastritis.  Here are some treatments that may help:

  • avoid hot and spicy foods
  • avoid dairy
  • avoid wheat
  • eat foods that are alkaline: fruits, nuts, veggies, legumes 
  • vitamin B12 shots


May 31, 2015 - 2:54pm
EmpowHER Guest
Anonymous (reply to fchacon)

Hi. I'm the same person that posted this question. I just want to clarify. Because I have been throwing up a lot does that mean my protection for the day I had sex on the 24th was decreased or was I still protected on the 24th? My point is I puked 2 days later I had sex. Does this mean it will decrease my protection from the 24th or for future sexual activities. I don't know if you know what I mean by this but I really just want to understand.

June 3, 2015 - 8:52pm
Guide (reply to Anonymous)

This is not a yes or no question.  You must look at it this way:

All you can know is that you threw up more than 4 hours after taking the pill, so it was probably not in your stomach any more.  This means you did not throw up the pill, so it didn't have any effect on it.


June 6, 2015 - 9:53am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!